MAUDE Adverse Event Report: TRIGEN LOW PROFILE SCREW 5.0MM X 25MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

TRIGEN LOW PROFILE SCREW 5.0MM X 25MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645025
Medical Device Problem Codes Break (1069); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Impaired Healing (2378)
Date of Event 04/07/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, due to a fall on (b)(6) 2020, a patient experienced a right tibial fracture which required a temporary treatment with an external fixator on (b)(6) 2020.This external fixator was removed on (b)(6) 2020 and after a right tibial internal infixation surgery with trigen low profile screw 5.0mm x 35mm performed the same day, the patient experienced loosening of distal screws, secretion and wound healing problems with the presence of staphylococcus aureus in the area of distal locking.X-ray scans showed that there was a proximal locking screw perforated which later on during revision surgery was noticed broken.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.The trigen low profile screw 5.0mm x 35mm ((b)(4)), low profile screw 5.0mm x 35mm ((b)(4)), int hex cap scr 5.0mm x 35mm ((b)(4)), trigen low profile screw 5.0mm x 40mm ((b)(4)), trigen low profile screw 5.0mm x 55mm ((b)(4)) and trigen low profile screw 5.0mm x 25mm ((b)(4)) alongside with the nail meta-nail tibial 10mm x 36cm were explanted during this revision surgery.Despite of the tibial fracture being diagnosed as "somewhat submerged and shortened", the surgeon advised that the healing process of the incompletely consolidated fracture can be awaited, but there is a risk of pseudoarthrosis formation.For this, an additional surgery will be discussed and evaluated with the patient to implant a larger intramedullary nail or a plate system, both possible once the infectious situation has been completely rehabilitated.Patient outcome is post-op with antibiotic regime.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical evaluation concluded that based on the limited information provided the clinical root cause for the reported infection could not be linked to the s+n devices used and are likely the complication of the external fixator pins or the procedure complication of implanting the internal devices.There is no evidence to support that the smith and nephew device contributed to the reported infection.The root cause for the reported broken bolt could not be determined based on the information provided.As of (b)(6) 2021, records indicate that the patient is being monitored for complete union of the tibia, ¿the leg is slightly edematous, and the soft tissue mantle is indurated (harden).¿ this event is considered ongoing.No further clinical assessment is warranted at this time.Should additional information become available this issue can be re-elevated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, excessive forces applied to implant, contamination, patient reaction, and post-operative healing issue.A review of sterilization documents indicated that the product was sterilized according to sterilization release documentation.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, due to a fall on (b)(6) 2020, a patient experienced a right tibial fracture which required a temporary treatment with an external fixator on (b)(6) 2020.This external fixator was removed on (b)(6) 2020 and after a right tibial internal infixation surgery with trigen low profile screw 5.0mm x 35mm performed the same day, the patient experienced loosening of distal screws, secretion and wound healing problems with the presence of staphylococcus aureus in the area of distal locking.There was also an adjacent extensive fluid deposit in the subcutaneous adipose tissue.X-ray scans showed that there was a proximal locking screw perforated which later on during revision surgery was noticed broken.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.The trigen low profile screw 5.0mm x 25mm was explanted during this revision surgery.Despite of the tibial fracture being diagnosed as "somewhat submerged and shortened", the surgeon advised that the healing process of the incompletely consolidated fracture can be awaited, but there is a risk of pseudoarthrosis formation.For this, an additional surgery will be discussed and evaluated with the patient to implant a larger intramedullary nail or a plate system, both possible once the infectious situation has been completely rehabilitated.Patient was in post-op antibiotic regime until (b)(6) 2021, and a complete bony consolidation of the fibula is well demonstrable.For the right tibia, a narrow bridge of consolidation is evident.An additional control appointment has been scheduled on end of (b)(6) 2021 to monitor complete union of the tibia, and if pain occurs, an additional plate osteosynthesis will be performed.The leg is slightly edematous and the soft tissue mantle is indurated.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 25MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
MDR Report Key12046396
Report Number1020279-2021-05350
Device Sequence Number3348005
Product Code HSB
UDI-Device Identifier00885556215494
UDI-Public00885556215494
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2026
Device Model Number71645025
Device Catalogue Number71645025
Device Lot Number16HT74801
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/08/2021
Supplement Date Received by Manufacturer10/26/2021
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date10/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;